Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 25, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 28, 1997, 1:00 AM CST for Cherokee County, Crawford County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 28, 1997, 1:00 AM CST (07:00 UTC)
- Expired
- Mar 28, 1997, 2:00 AM CST
- In force
- 60 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 1:38 AM CST | Hail 1 | West Mineral, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 10:00 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2598 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
027 WUUS1 KSGF 280701 RRA SVRSGF KSC021-037-280800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 AM CST FRI MAR 28 1997 * SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY - SOUTHEAST KANSAS CRAWFORD COUNTY - SOUTHEAST KANSAS * UNTIL 200 AM CST * SOME AREAS AFFECTED PITTSBURG WEST MINERAL COLUMBUS MCCUNE * AT 1258 AM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED NEAR PARSONS AND WAS MOVING EAST AT 30 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. DR/GH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:10 PM CST, 10 hours 50 minutes earlier.
Area forecast discussion, Mar 27, 2:10 PM CST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 PM CST THU MAR 27 1997 FSCT CHALLENGE IS TONIGHTS TSTMS AND HOW STRONG THEY WILL BE. WATER VAPOR AND VSBL LOOPS SHOWS UPR LOW SPINNING VERY NICELY INTO NW OKLAHOMA. THIS IS ON TARGET WITH 12Z MODELS. SFC MAP SHOWS LOW DEW PTS DOWN TO RED RIVER AND SRN ARK....BUT SEEING SIGNS OF 55-60+ DEW PTS MOVING NORTH INTO ERN TX AND WRN LA. ACROSS CWA...HIGH AND MID CLDS DOMINATE. AREA 88DS SHOWING SOME MID LEVEL ECHOES...BUT DOUBT ANY IS REACHING THE GROUND (WILL IGNORE 19Z MTRCOU). ETA/NGM IN CLOSE AGREEMENT ON SRN STREAM VORT MAX TRACK TONIGHT WITH AVN WANTIN TO CONSOLIDATE THE NRN AND SRN VORTS TOO FAST. PREFER THE NGM OVERALL WITH IS INSTABILITY AND MOISTURE FIELDS. THIS SYSTEM HAS A LOT GOING FOR IT...GOOD LIFT..PVA...AND INSTABILITY TONIGHT. THE MAIN QUESTION IS HOW FAST WILL THE SFC MOISTURE COME UP AND HOW FAR WEST. NGM GRIDDS/GARP DATA SHOWS RAPID RETURN OF 50+ DEW PTS ON THE HEELS OF A GOOD SSW 850/925 MB WIND. HOWEVER...THE SSW WIND DIRECTION WOULD PUT MOST OF THE MOISTURE EAST OF A ROLLA TO BRANSON LINE AND THUS THINK BEST POTENTIAL FOR STRONG-SVR STORMS IS OVER THAT AREA. BUT IF MOISTURE RETURNS FASTER AND IS FURTHER WEST THEN MORE WIDESPREAD ACTIVITY IS IN THE OFFING. CURRENT ZFP POPS SEEM REASONABLE. JUST SAW NEW 94O...INTERESTING. STRONG STORMS PSBL OVR SCNTRL MO AND IF MOISTURE RETURNS QUICKER THAN EXPECTED AND IS FURTHER WEST....THAN SVR WX IS PSBL WITH LARGE HAIL AND WINDS THE THREAT. EXPECT ACTIVITY TO INCREASE DURING THE MID EVENING AND THEN QUICKLY BEFORE DAWN. TEMPS TONIGHT...SOUTH WINDS WILL KEEP TEMPS UP SOME. FWC/FAN LOOK GOOD WITH AR 50. MAIN TEMP DROP WILL BE THIS EVENING. FOR FRIDAY...NGM SHOWS QUICK LOW LEVEL DRYING ON STRONG SW TO W WINDS... AND THEN AS WINDS BECOME NORTHWEST BY MIDDAY AND AFTN...850 MOISTURE TO INCREASE AND BKN SC TO MOVE DOWN FROM THE NORTH....ESP NE 1/2 CWA. TEMPS TO RECOVER SOME ON FRIDAY...ESP AM...WITH SUN....SO WOULD DROP IDEA OF FALLING TEMPS FOR SRN MO. MY THOUGHTS... JLN/SE KS ....40 PCT SHWRS/TSTMS. LOW 50. S 10-20 AND GUSTY. SGF/UNO...70 PCT SHOWERS/STORMS. LOW 50. S 10-20 AND GUSTY. AIZ/VIH...60 PCT SHOWER>S/STORMS. LOW AR 50. S 10-20 AND GUSTY. CCF SGF NU 050/061 037/062 037 067-0 JLN NU 051/062 039/064 039 064-0 RIDDLE
In the hours before
Special weather statement, Mar 27, 8:42 PM CST, 4 hours 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 842 PM CST THU MAR 27 1997 ...SEVERE THUNDERSTORM WATCH 110 CONTINUED IN EFFECT UNTIL 1000 PM CST FOR SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI... A STORM SYSTEM IN THE MIDDLE LEVELS OF THE ATMOSPHERE WAS LOCATED ALONG THE KANSAS/OKLAHOMA BORDER. AS THIS SYSTEM MOVES NORTHEAST THIS EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST. SEVERE THUNDERSTORMS HAD DEVELOPED THIS EVENING OVER SOUTH CENTRAL KANSAS AND NORTHEAST OKLAHOMA AND THESE STORMS ARE EXPECTED TO MOVE INTO SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI BY 1000 PM. LARGE HAIL AND WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IF THESE STORMS MAINTAIN THEIR CURRENT INTENSITY. TORNADO DEVELOPMENT IS ALSO POSSIBLE... ESPECIALLY WITH THE STORMS OVER NORTHEAST OKLAHOMA. PERSONS IN SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI SHOULD CONTINUE TO MONITOR THIS STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. MAKE SURE YOUR FAMILY KNOWS WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING IS ISSUED. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. MS
Special weather statement, Mar 27, 8:44 PM CST, 4 hours 16 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 842 PM CST THU MAR 27 1997 ...SEVERE THUNDERSTORM WATCH #110 CONTINUED IN EFFECT UNTIL 1000 PM CST FOR SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI... A STORM SYSTEM IN THE MIDDLE LEVELS OF THE ATMOSPHERE WAS LOCATED ALONG THE KANSAS/OKLAHOMA BORDER. AS THIS SYSTEM MOVES NORTHEAST THIS EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST. SEVERE THUNDERSTORMS HAD DEVELOPED THIS EVENING OVER SOUTH CENTRAL KANSAS AND NORTHEAST OKLAHOMA AND THESE STORMS ARE EXPECTED TO MOVE INTO SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI BY 1000 PM. LARGE HAIL AND WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IF THESE STORMS MAINTAIN THEIR CURRENT INTENSITY. TORNADO DEVELOPMENT IS ALSO POSSIBLE... ESPECIALLY WITH THE STORMS OVER NORTHEAST OKLAHOMA. PERSONS IN SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI SHOULD CONTINUE TO MONITOR THIS STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. MAKE SURE YOUR FAMILY KNOWS WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING IfS ISSUED. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. MS
Special weather statement, Mar 27, 9:58 PM CST, 3 hours 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 958 PM CST THU MAR 27 1997 ...SEVERE THUNDERSTORM WATCH 11 IN EFFECT FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 300 AM CST... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 AM CST FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH 110. THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES: IN SOUTHEAST KANSAS: BOURBON...CRAWFORD...CHEROKEE IN SOUTHWEST MISSOURI: VERNON...BARTON...JASPER...NEWTON...MCDONALD... ST. CLAIR...CEDAR...DADE...LAWRENCE...BARRY...BENTON...HICKORY... POLK...GREENE...CHRISTIAN...STONE...TANEY...MORGAN...CAMDEN...DALLAS ...LACLEDE...WEBSTER...WRIGHT...DOUGLAS AND OZARK. INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...NEOSHO... LEBANON...NEVADA...FORT SCOTT...PITTSBURG A STORM SYSTEM IN THE MIDDLE LEVELS OF THE ATMOSPHERE OVER SOUTHEAST KANSAS WILL MOVE NORTHEAST OVERNIGHT. THE AIRMASS AHEAD OF THIS SYSTEM IS UNSTABLE AND...ALTHOUGH LOW LEVEL MOISTURE WAS RELATIVELY LOW... SEVERE THUNDERSTORM DEVELOPMENT IS STILL POSSIBLE. HIGH WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS...BUT THE STORMS OVER NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA HAVE THE POTENTIAL TO PRODUCE ISOLATED TORNADOS. MS
Special weather statement, Mar 27, 10:01 PM CST, 2 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 958 PM CST THU MAR 27 1997 ...SEVERE THUNDERSTORM WATCH #11 IN EFFECT FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 300 AM CST... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 AM CST FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH #110. THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES: IN SOUTHEAST KANSAS: BOURBON...CRAWFORD...CHEROKEE IN SOUTHWEST MISSOURI: VERNON...BARTON...JASPER...NEWTON...MCDONALD... ST. CLAIR...CEDAR...DADE...LAWRENCE...BARRY...BENTON...HICKORY... POLK...GREENE...CHRISTIAN...STONE...TANEY...MORGAN...CAMDEN...DALLAS ...LACLEDE...WEBSTER...WRIGHT...DOUGLAS AND OZARK. INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...NEOSHO... LEBANON...NEVADA...FORT SCOTT...PITTSBURG A STORM SYSTEM IN THE MIDDLE LEVELS OF THE ATMOSPHERE OVER SOUTHEAST KANSAS WILL MOVE NORTHEAST OVERNIGHT. THE AIRMASS AHEAD OF THIS SYSTEM IS UNSTABLE AND...ALTHOUGH LOW LEVEL MOISTURE WAS RELATIVELY LOW... SEVERE THUNDERSTORM DEVELOPMENNT IS STILL POSSIBLE. HIGH WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS...BUT THE STORMS OVER NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA HAVE THE POTENTIAL TO PRODUCE ISOLATED TORNADOS. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 9:30 PM CST | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.